If you take a statin to lower your cholesterol, you may have experienced muscle aches, soreness, tenderness or weakness—5 to 10 percent people who take a statin do. So when the FDA warned
last week that taking the maximum recommended dose of 80 mg of simvastatin (Zocor and generic) could cause muscle damage, we decided this was an important opportunity to encourage you to check your dosage, and take any muscle pain you may experience seriously. As the statin dose increases, so does the likelihood of experiencing these side effects.
But Zocor isn’t the only statin that can cause muscle damage—all statins come with this possibility, including atorvastatin (Lipitor), fluvastatin (Lescol, Lescol XL), lovastatin (Altoprev, Mevacor and generic), pravastatin (Pravachol and generic), rosuvastatin (Crestor) or simvastatin/ezetimibe (Vytorin).
Higher statin doses have also been linked to an increased risk of a life-threatening form of muscle breakdown called rhabdomyolysis
, which can lead to permanent kidney damage, coma and even death.
Overall, we advise caution with statin dosing—you should always take the lowest effective dose that you can. Keep in mind that if you’ve been diagnosed with heart disease, and especially if you’ve had a heart attack, you may be advised to start with a higher dose and to carefully monitor the side effects.
Many people who take statins and experience muscle aches and pains, could just put it down to "growing older." In fact, a recent survey of such people who said they experienced these and other side effects and had tried to speak with their doctor about it found that overwhelmingly (87 percent of the time), they reported that their doctors ignored or dismissed their concerns. That was the case even when the side effects were known to have a strong connection to statins.
High doses of statins have been known to cause muscle damage for some time, and the risk of muscle pain and rhabdomyolysis is increased considerably when simvastatin in particular is taken with some other drugs such as amiodarone (Cordarone and generic), cyclosporine (Neoral, Sandimmune and generic), danazol (Danocrine and generic), gemfibrozil (Lopid and generic), verapamil (Calan, Covera and generic) and diltiazem (Cardizem, Dilacor and generic)—which the FDA reminded consumers and doctors again as well. Despite the known interactions with these drugs and high doses of simvastatin, a recent FDA analysis found that doctors continue to prescribe these combinations frequently anyway.
If your pain is relatively minor, does it still matter? Yes. Even if you doctor determines you don’t have statin-related muscle damage, you should talk to him or her about it. If you suffer from muscle pain, you might be less likely to go for a walk, jog or a bicycle ride, which are the activities you should do to help reduce cholesterol (including quitting smoking and eating a heart-healthy diet) while taking a statin.
Bottom Line: If you think your statin drug—not just simvastatin (Zocor and generic) but also atorvastatin (Lipitor), fluvastatin (Lescol, Lescol XL), lovastatin (Altoprev, Mevacor and generic), pravastatin (Pravachol and generic), rosuvastatin (Crestor) or simvastatin/ezetimibe (Vytorin) is causing you muscle pain or muscle weakness, or you’ve recently experienced these symptoms, you should see your doctor right away. He or she may do a blood test called a "CK" (creatine kinase) to see if there is any muscle damage. And, if you do take statins, take the lowest possible dose.
And, as the FDA recommended to doctors
, we echo to you as well: be sure to confirm that simvastatin (or any statin for that matter) is still an appropriate treatment for you.
—Lisa Gill, editor, prescription drugs Want to read more detailed information about statin drugs to lower your cholesterol? See our Consumer Reports Best Buy Drugs report .
If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online or by phone [1-800-332-1088].